California, 2005

Flood in California, December 31, 2005

December 31, 2005 · NWS MTR · 1 event in 1 county or zone

Widespread county flooding occurred after 2 to 4 inches of rain fell on the area in about 24 hours. Urban flooding initiated landslides that contributed to the damage, and small streams and creeks overflowed their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Widespread county flooding occurred after 2 to 4 inches of rain fell on the area in about 24 hours. Urban flooding initiated landslides that contributed to the damage, and small streams and creeks overflowed their banks. Much of the damage was done in Walnut Creek, Richmond, San Pablo, Martinez and Orinda. Included in the damages were schools, park areas and several Government Agency structures. Approximately 165 personal assistance claims due to flooding were filed within the County. Flooding persisted into the first few days of January 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 31, 3:05 PM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 31, 3:05 PM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
305 PM PST SAT DEC 31 2005

.DISCUSSION...AFTER A WILD AND WET NIGHT AND MORNING SKIES ARE
CLEARING OUT ACROSS THE DISTRICT WITH JUST A FEW SHOWERS. WATER VAPOR
IMAGERY INDC THAT THE NEXT UPSTREAM SYSTEM IS GATHERING STRENGTH
BETWEEN 130-140W RIDING ALONG A 160 KT JET. AMSU IMAGERY INDC THAT
THE MOISTURE PLUME STRETCHES BACK TO INDONESIA.

THE NEXT UPSTREAM SYSTEM WILL BEGIN TO AFFECT THE DISTRICT SUNDAY...
AND WILL CONTINUE THROUGH SUNDAY NIGHT. STRONG SOUTH TO SOUTHEAST
WINDS AT 925 MB WILL BRING THE HEAVIEST RAIN TO THE SANTA LUCIA
MOUNTAINS AND THE SANTA CRUZ MOUNTAINS. WITH THE SOUTHEAST FLOW...
IT IS POSSIBLE THAT THE MONTEREY PENINSULA WILL HAVE DOWNSLOPE
WINDS...DELAYING THE RAIN. WITH THE 925 MB WINDS FORECASTED TO BE 50+
KTS ALONG THE COAST...AND IN MONTEREY COUNTY A HIGH WIND WATCH HAS
BEEN ISSUED FOR SUNDAY MORNING THROUGH SUNDAY NIGHT FOR THE COAST...
COASTAL MOUNTAINS...AND THE NORTHERN SALINAS VALLEY. THE 18Z GFS
KEEPS SHOWERS IN THE FORECAST THROUGH MONDAY...HOWEVER THIS SYSTEM
WILL NOT BE AS STRONG AS THE PREVIOUS ONE...AND WILL BE FASTER
MOVING. DEPENDING ON THE AMOUNT AND DURATION OF RAIN...ADDITIONAL
FLOOD WARNINGS MIGHT BE NEEDED.

RIDGING WILL BRING DRY WEATHER FROM TUESDAY THROUGH WEDNESDAY. NEXT
UPSTREAM SYSTEM COULD BRING A CHANCE OF RAIN TO THE NORTH BAY
THURSDAY...WITH A CHANCE OF RAIN ACROSS THE DISTRICT THURSDAY NIGHT
AND FRIDAY.

&&

.PREVIOUS MARINE...THE FRONTAL SYSTEM HAS MOVED TO THE SOUTH OF THE
COASTAL WATERS BUT WINDS REMAIN STRONG WITH SCA WINDS CONTINUING
ALONG THE COAST AND GALES IN THE SFO BAY. WINDS WILL CONTINUE TO
SUBSIDE THIS AFTERNOON AND EARLY EVENING. SEAS REMAIN HIGH WITH 15 TO
18 FT SWELL ACROSS THE COASTAL WATERS. SEAS WILL ALSO SUBSIDE A
LITTLE LATE TONIGHT BUT WILL INCREASE AGAIN LATE TOMORROW AS ANOTHER
SWELL TRAIN MOVES INTO THE COASTAL WATERS BRINGING SEAS ABOVE 20 FT
BY LATE TOMORROW NIGHT. WILL UPGRADE HIGH SURF ADVISORY TO A WARNING
THIS AFTERNOON.

&&

.PREVIOUS AVIATION...PRESENT FRONTAL SYSTEM HAS MOVED SOUTH OF THE
AREA AND EXPECT SCT-BKN VFR CEILINGS WITH OCCASIONAL MVFR CEILINGS
THROUGH THE AFTERNOON. STRONG WESTERLY WINDS CONTINUE ACROSS THE
TERMINALS THROUGH THE AFTERNOON AND WILL SUBSIDE THIS EVENING AND
BECOME SOUTH TO SOUTHEASTERLY TONIGHT AHEAD OF THE NEXT FRONTAL
SYSTEM.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...GLW...PT ARENA TO PIGEON PT AFTER MIDNIGHT.
     .TNGT...SCA...PIGEON PT TO PT PIEDRAS BLANCAS AND
                   MRY/SFO BAYS.
     .TNGT.........HIGH SURF ADVISORY FOR ENTIRE COAST.
     .TDA TIL 5 PM...URBAN/SMALL STREAM FLOOD WARNING FOR SANTA
                     CRUZ...SAN FRANCISCO PENINSULA...EAST BAY AND
                     NORTH BAY AREAS.
     .TDA TIL 5 PM...URBAN/SMALL STREAM FLOOD ADVISORY SANTA CLARA
                     COUNTY.
     .TDA THROUGH MIDNIGHT TONIGHT...FLOOD WARNING FOR THE NAPA RIVER
                     IN NAPA COUNTY.
     .TDA THROUGH SUNDAY NIGHT...FLOOD WARNING FOR THE RUSSIAN
                     RIVER IN SONOMA COUNTIES.
     .SUN MRNG THROUGH SUNDAY NIGHT...HIGH WIND WATCH FOR THE
                     COAST...COASTAL MOUNTAINS...AND THE NORTHERN
                     SALINAS VALLEY.
     .SUN AFTN THROUGH TUESDAY AFTN...HIGH SURF WARNING FOR THE
                     ENTIRE COAST.

&&

PUBLIC FORECAST: STROBIN
AVIATION/MARINE: KENNEDY

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 31, 5:15 PM PST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
515 PM PST SAT DEC 31 2005

CAZ006-505>512-011401-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
515 PM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
EXCEPT FOR THE SANTA CLARA VALLEY...AND ALSO FOR SANTA CRUZ COUNTY.

.DAY ONE...SATURDAY NIGHT

* FLOOD WARNING...SEE WGUS46 KMTR - SFOFLWMTR FOR DETAILS *

* HIGH SURF ADVISORY...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM WILL BRING PERIODS OF RAIN AND STRONG WINDS TO THE
REGION SUNDAY INTO EARLY MONDAY.  RECENT HEAVY RAINS HAVE SATURATED
THE GROUND AND ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID
RUNOFF AND THE POTENTIAL FOR MORE FLOODING ACROSS THE ENTIRE AREA.
ANOTHER LARGE SWELL TRAIN WILL IMPACT THE COAST BRINGING MORE HIGH
SURF SUNDAY NIGHT THROUGH TUESDAY AFTERNOON.

* FLOOD WARNING...SEE WGUS46 KMTR - SFOFLWMTR FOR DETAILS *

* HIGH WIND WATCH...SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS *

* HIGH SURF WARNING...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ513>518-011401-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
515 PM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MONTEREY AND SAN BENITO
COUNTIES AND THE SANTA CLARA VALLEY

.DAY ONE...SATURDAY NIGHT

* HIGH SURF ADVISORY...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY RAIN AND STRONG GUSTY WINDS WILL OCCUR AGAIN SUNDAY
AFTERNOON THROUGH MONDAY MORNING. ANOTHER LARGE SWELL TRAIN WILL
IMPACT THE COAST BRINGING MORE HIGH SURF SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON.

* HIGH WIND WATCH...SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS *

* HIGH SURF WARNING...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

W PI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Contra Costa

When
December 31, 9:00 PM PST to 11:59 PM PST
Where
Contra Costa County, Countywide
Property damage
$22 million
Reported by
EMERGENCY MANAGER
Coordinates
37.867, -121.717

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482521.